Ohio, 2019

Hail in Ohio, March 9, 2019

March 9, 2019 · NWS ILN · 1 event in 1 county or zone

Showers and embedded thunderstorms moved through the region during the evening hours as a low pressure system lifted northeast across the Great Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and embedded thunderstorms moved through the region during the evening hours as a low pressure system lifted northeast across the Great Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 9, 9:57 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 9, 9:57 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
957 PM EST Sat Mar 9 2019

.SYNOPSIS...
A low pressure system will bring showers, thunderstorms, along
breezy to windy conditions tonight. Dry conditions will return
for Sunday, however breezy to windy conditions will persist.
High pressure will allow for continued dry conditions across the
region for Monday into Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Large dry slot has lifted into the wrn half of the fa, with the
steady rainfall working across the far eastern counties. Expect
the rain to exit the east in the hour or so.

Meanwhile convective line segment moving through Indiana is
weakening, but should swing through the fa. The chance of
thunder will diminish as it heads east. Models continue to
suggest that winds will mix down behind the front, with wind
gusts up to 50 mph possible.

Temperatures will rise a little more this evening, then fall
behind the cold front. Lows will range from the mid 30s
northwest to the upper 40s southeast.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
Low pressure will continue to move northeast into Canada on
Sunday. The lingering pressure gradient and CAA/momentum
transfer will keep breezy to windy conditions going, at least
into mid afternoon. It will be partly cloudy to mostly cloudy as
CAA stratocumulus prevails across the region. We should see wind
gusts start to diminish and then subside as we get into Sunday
night as the low pulls farther away and diurnal cooling ensues.
Wind gusts will range from 25 to 35 across the south with 35 to
40 mph across the north. Highs will recover a little from
morning lows. They will range from the lower 40s northwest to
the lower 50s southeast.

For Sunday night, skies will become partly cloudy. Winds will
have diminished. Surface high pressure will begin to wedge
eastward from the west into the Ohio Valley. Lows will range
from the upper 20s to the lower 30s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
High pressure will build northwest of the region Monday and keep a
cool and dry airmass over the region through Tuesday. The high will
slide east Tuesday night and permit a return to warmer temperatures
as south winds kick in on Wednesday. Some warm advection light rain
showers may occur Wednesday afternoon over the far northwestern CWA,
but the real threat of any rain will occur overnight and moreso on
Thursday as a moisture feed from the Gulf opens up and feeds into
the Ohio Valley.

H5 ridge moves east Wednesday night and upper level flow becomes
aligned with the lower level flow overnight and early Thursday.
While a potential for prolonged moderate to heavy rain exists at this
time, thunder or heavy rain is being left out as part of the
expected weather being that it is days 5/6 of the forecast. The area
of confluence will shift eastward Friday but some lingering rain
could be found in the southeast, and some cold pool showers
occurring in the northwest as an upper shortwave ahead of the l/w
trough affects the lower Great Lakes region.

After some spring-like temperatures Wed through Thurs night,
readings will cool on Friday and drop to near normal on lows and
below normal for daytime highs next weekend.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
Backedge of the overrunning rain was working into eastern
Indiana and is forecast to move through the western TAFs in the
first hour or so of the period and then continue east through
the rest of the TAFS. Ceilings in the dry slot rise to MVFR and
even VFR. Currently a 60 to 70 kts H8 jet is affecting the
region and is bringing the chance of LLWS. Will keep LLWS in the
TAFs until 06-08Z.

A cold front will swing through the region after 06Z. Some
scattered showers are possible with the fropa. Behind the
front, stronger winds aloft should mix down and could bring a
period of gusty winds between 35 and 40 knots. Ceilings will
drop back down into the MVFR category with ensuing CAA.

Ceilings will remain MVFR into Sunday morning as the surface
low pulls northeast into Canada. Wind gusts will remain around
25kts into the afternoon before coming down around 21Z.
Ceilings will rise to VFR from south to north between 16Z-21Z,
before scattering out.

OUTLOOK...MVFR conditions possible Wednesday night into Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 8 AM EDT Sunday for OHZ026-034-035-042>046-
     051>054-060>062.
KY...None.
IN...Wind Advisory until 8 AM EDT Sunday for INZ050-058-059.

&&

SYNOPSIS...Hickman
NEAR TERM...Sites
SHORT TERM...Hickman
LONG TERM...Franks
AVIATION...Sites
Hazardous weather outlook, Mar 9, 10:03 PM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1003 PM EST Sat Mar 9 2019

INZ050-058-059-OHZ026-034-035-042>046-051>054-060>062-110315-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Preble-Montgomery-
Greene-
1003 PM EST Sat Mar 9 2019

...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Ponding of water and isolated flooding issues are possible tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-073>075-KYZ091>093-OHZ055-056-063>065-070>074-077>080-082-
110315-
Franklin IN-Ripley-Dearborn-Ohio-Boone-Kenton-Campbell-Franklin OH-
Licking-Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-
Hocking-Hamilton-Clermont-Brown-Highland-Pike-
1003 PM EST Sat Mar 9 2019

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...Tonight.

Winds may gust up to 45 mph overnight.

Ponding of water and isolated flooding issues are possible tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ080-KYZ089-090-094>100-OHZ081-088-110315-
Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-
Mason-Lewis-Adams-Scioto-
1003 PM EST Sat Mar 9 2019

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky and South Central Ohio.

.DAY ONE...Tonight.

Ponding of water and isolated flooding issues are possible tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 9, 9:55 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
955 PM EST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HEAVY RAIN       3 W CHEVIOT             39.16N 84.67W
03/09/2019  M1.42 INCH       HAMILTON           OH   CO-OP OBSERVER

            EVENT TOTAL

&&

CH
Local storm report, Mar 9, 10:00 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1000 PM EST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       1 SE SHARONVILLE        39.27N 84.39W
03/09/2019  M1.35 INCH       HAMILTON           OH   PUBLIC

            EVENT TOTAL.

&&

CH

The radar

The Cincinnati radar (KILN), 101 km away, was scanning. The volume nearest the first event began at 04:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shelby

When
March 9, 11:18 PM EST to 11:20 PM EST
Where
Shelby County, 0.87 mi NW of Sidney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.290, -84.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800493.